I have a nodule on my thyroid. I have been diagnosed with Hashimotos and hypothyroidism. The doctor sent me for an ultrasound of my thyroid 3 years ago, and he said he would send me once a year. Meanwhile, my thyroid is failing and he keeps increasing the dosage of my meds. I am also gaining weight, but I can't blame it all my thyroid because I also do a lot of "stress eating." My doctor stopped sending me for the ultrasounds. He says I don't need them. And now he insinuated that he wonders if I am even taking my meds...... Of course I am taking them. Is it my fault that my thyroid is failing? Now he says I don't need the ultrasounds. Why would a doctor change his mind about the ultrasounds? What if I have cancer on my nodule? It has never been biopsied. Why would a doctor stop sending me for ultrasounds? Do I need them or not?
If the nodule has remained consistent over the years, you may not need annual ultra sounds. I've had hypothyroidism/Hashimoto's for 5 years and have only had 2 ultra sounds. I have several nodules, but as long as their characteristics don't change, I don't push the ultra sound, because I have high deductible insurance and it's an added medical expense that's often not needed.
What type of replacement medication are you on? What dosage, and how long have you been on it?
Do you have actual thyroid hormone levels that you can post here for us? It's always helpful if we can see your actual levels, to help relate them to your symptoms. Be sure to include reference ranges, as those vary lab to lab and must come from your own report.
It's not unusual for doctors to insinuate that we don't take our medications if our symptoms aren't all relieved by the medication. What they don't realize is that they often leave us under medicated. Many doctors think that just having levels "in range" is sufficient, when, for many of us, it's not.
Hi Barb. Thanks for your comments. Here are my lab numbers: T4 is 1.74, TSH is 3.051
I am now on 100 mcg of levothyroxine. My progression of levothyroxine has been 50 mcg, then up to 75, then 88 and now 100 in about 3 years.
I have been on the 100 dosage since December.
I take it the same time every morning, on an empty stomach, with a big glass of water.
Lately, I really don't feel well. I am not sure if it is because I have gained weight or depression due to family problems, or if it is actually a physical problem due to my thyroid being sluggish.
Thanks for your comments.
Is that T4, Free or Total? They aren't the same thing and if your lab report doesn't specify 'Free', then it's total, which is of very little value. We also need to know the reference range, since ranges vary lab to lab and have to come from your own report.
It's too bad that the most important test of all is missing, and that's Free T3, which is the hormone actually used by the individual cells. Can you ask your doctor to run that test next time? Also make sure he orders FREE T4 and not total.
Free T4 is considered a "storage" hormone and the body can't use it directly, but must convert it to the usable Free T3. Some of us don't convert well and have to add a source of T3 to our medication. This can be either in the form of synthetic T3, such a cytomel or the generic liothyronine, or in the form of a desiccated hormone, which comes from pig thyroid.
If your doctor refuses to run Free T4, Free T3 or prescribe T3 medications, you should probably start looking for another, as this one will keep you ill.
It sounds like you are taking the medication properly; are making sure not to take any vitamins/minerals within 4 hours of the medication?
Both weight gain and depression can be symptoms of low thyroid hormones, so you really need to get that FT3 done. Since lack of T3 is what actually causes symptoms.
My doctor ran the T4-FREE. Here are the parameters: 0.89-1.76 and mine is 1.74
TSH 3 Ultra Sensitive - parameters are 0.550-4.780. mine is 3.051.
I had two ultrasounds and it showed my goiter is growing.
Anyway, I don't think my doctor likes me because I refused a colonoscopy because my insurance only pays 500 dollars towards the 1500 it costs, and then I refused to take statin drugs because I only had one bad number LDL 140, all the rest of my cholesterol numbers were good and I said I wanted to try harder to eat right and get more exercise. So now he thinks I am one of those non-compliant patients who are a pain in the ***, which is totally not true. I want to be healthy. I really do.
Well, doctors do get a bit angry sometimes, when we refuse to do what they say....... I refused statin drugs for high cholesterol, too. One doctor got pretty bent out of shape (probably wouldn't get his kick back from the drug company......lol); the next doctor had no problem letting me try to get it down on my own and I actually did bring it back to normal levels.
Your FT4 is quite high in the range, which could mean you are either over medicated or not converting to FT3. Without an FT3 result, it's impossible to say.
If you think your doctor would order it, you could ask for an FT3, otherwise you should start looking for another doctor.
Swelling/inflammation could cause your goiter (swollen thyroid) to grow. Unless the ultrasounds indicated other problems. If they did and your doctor isn't following up, you definitely need a different doctor.
Do you know if you have Hashimoto's Thyroiditis? Have you ever been tested for thyroid antibodies? Those are Thyroid Peroxidase Antibodies (TPOab) and Thyroglobulin Antibodies (TGab). The antibodies cause the swelling/inflammation of the thyroid. Again, check the U/S report and see what they said as far as "impression" and follow up goes.
Yes, I do have Hashimoto's Thyroiditis. I seem to recall that many months ago, he tested me for T3 because I see the lab order, but I don't always get the lab results. Sometimes he offers them to me, sometimes he doesn't. I will definitely ask next time. You are very smart. I go back to the doctor in 3 months. I don't know about getting another doctor because in this town there are not a lot of options with doctors. Sometimes I think stress is making my thyroiditis worse because it causes an inflammatory response in my body. I need to calm down. I am so glad you said you also refused statin drugs. I have heard so many bad things about statins and I think they push them too fast. I think they should only be used in extreme cases and now they want everybody to take them. I am so leery of the drug companies, too, because years ago when I had my total hysterectomy with ovaries out, they pushed estrogen on me. I was only 42 and I felt horrible taking premarin and I wanted off it. And they told me I needed it, but I still didn't take it. Now, all of a sudden, estrogen is evil. They did a total 180 degree change on that issue. I believe the FDA is in the back pocket of the drug companies because all their executives, when they retire, go to work for the drug companies. It's like the fox guarding the chicken coop. Anyway, thanks so much for your help and taking the time to talk with me. I really appreciate it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.